Ask a doctor

Still Numb 3 Hours After Lip Augmentation with Juvederm, is this Normal?

I just had my lip augmentation with Juvederm around 3 hours ago, it still numb. The problem is, while in the office, my lips were nice and even, however, i just noticed that they look crooked. Is this a normal reaction? Should i worry about it?

Doctor Answers (7)

Numb after Juvederm injection

+1

It is not unusual to experience numbness that lasts for several hours after your injection.  If your lips looked good after leaving the office, but are now developing some unevenness, it is likely due to swelling.  If it persists beyond a few days, I advise you follow-up with your injector to discuss.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Still Numb 3 Hours After Lip Augmentation with Juvederm, is this Normal?

+1

Juvederm, Perlane and Restylane all have local anesthetic included in the injected substance.  This causes numbness to the injected area that last from an hour to several for full recovery of sensation.  This is what makes the injection easy to tolerate.  We add the same thing to Radiesse injections as well, the others come that way from the company.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Numb After Lip Augmentation

+1

It is normal to stell feel numb 3 hours after lip augmentation.  It could be that anesthesia was administed in the Juvederm in the brand known as Juvederm XC or a nerve block was used -- or a topical is still working.  No need to worry.

Deborah Sarnoff, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Numb Lips 3 Hours after Juvederm Injection

+1

Ill answer your question, but the numbness was long one by the time I respond today. The "crooked" appearance will resolve as swelling decreases.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Side effects from Juvederm

+1

The typical side effects associated with hyaluronic acid injections such as Juvederm and Restylane include bruising, redness, swelling, numbness and pain. These occur in as high as 90% of patients and usually resolve within one week. It is possible that some of these side effects may be affected by the injection techniques such as fan like injections, higher injection volumes, and more rapid injection times. I always recommend waiting at least one to two weeks for the swelling to go down after the treatment before worrying about any long-term adverse effects or considering any "touch-up" treatments.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Numbness after Juvederm injections

+1

Greetings~

Numbness for a number of hours after Juvederm injections can be completely normal, as well as swelling, asymmetry and some bruising.  Juvederm XC contains lidocaine to help make the injections more comfortable.  For some patients, the effects of lidocaine can last a number of hours, which may affect speech, drinking and eating, etc. This numbness may also affect the appearance of the lip. (one side may look higher or lower than the other)  If you had a nerve block or topical anesthetic, you may have more numbness (longer lasting) and more swelling than if you did the injections without.  Immediately following injections there will be swelling which can vary greatly from patient to patient.  We advise our patients not to judge size or shape of the lips for at least 7 days. The best thing to do is apply ice to minimize swellling and avoid vigorous exercise to avoid more swelling.  Fight the temptation to massage or try to manipulate the shape or what may appear to be unevenness...you may just create more swelling and a problem where there was none previously. 

Don't worry.

Good luck~

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 66 reviews

It's not abnormal to have numbness 3 hours after Juvederm to the lips

+1

Every person processes anesthetic differently, shorter duration in some people, longer in others depending on the level of enzymes that break down anesthetic in the person's circulation.

That is particularly true if you had both a nerve block and local anesthetic.  Local anesthetics and nerve blocks in addition to numbing also temporarily weaken the action of motor nerves, the ones that control function of muscles.  That is why there is some slight asymmetry that you are seeing.

By 2-3 hours from now all the action of the anesthetic should dissipate.  If there is still numbness or asymmetry then, please contact your injecting physician as soon as possible.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.